Antipsychotic drug use increases risk of mortality among persons with Alzheimer's disease
Antipsychotic drug use is associated with a 60 percent increased risk of mortality among persons with Alzheimer's disease, shows a recent study from the University of Eastern Finland. The risk was highest at the beginning of drug use and remained increased in long-term use. Use of two or more antipsychotic drugs concomitantly was associated with almost two times higher risk of mortality than monotherapy. The results were published in the Journal of Alzheimer's Disease.
The study compared the risk of mortality between the most commonly used antipsychotic drugs. Haloperidol was associated with highest risk of mortality, and the use of higher doses of haloperidol and risperidone were associated with an increased risk of mortality compared with low-dose risperidone use.
The association of antipsychotic drug use with mortality was investigated in the Finnish nationwide MEDALZ study including community-dwelling persons diagnosed with Alzheimer's disease between 2005 and 2011. Of 57,755 persons, 27% started antipsychotic drug use during the follow-up. The register-based study was restricted to persons who did not use antipsychotics during the year preceding the start of follow-up, did not have history of a psychiatric disorder, and did not have active cancer at the start of follow-up.
The results of this study are in line with many previous studies. The first warnings of an increased risk of mortality among antipsychotic users were issued over 10 years ago. This study provides new knowledge on the risk of mortality during long-term use and during concomitant use of two or more antipsychotic drugs.
The study confirms current recommendations that antipsychotic drugs should be used only for the most difficult behavioural symptoms of dementia, such as agitation and aggression, and the duration of use should be limited. Furthermore, the lowest effective doses are recommended, and concomitant use of two or more antipsychotics should be avoided.